Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Bipolar and benzos
Anon_81448 posted:
I I was on Klonopin for 2 yrs, fairly effective. Then recently, it pooped out on me. My pdoc put me on Xanax, fast acting, I know, and it hasn't worked well at all. My question for Dr. G and the community is
Which benzo are available to help anxiety and agitation?
Joseph F Goldberg, MD responded:
Dear Anon,

Long-term use of any benzodiazepine runs the risk for tolerance and physical dependence (what you may be noticing as "pooping out"). When that happens we generally try to detox people off benzo's and use non-benzodiazepine alternatives for anxiety and agitation. Depending on an individual's unique circumstances, options for this might include atypical antipsychotics (e.g., Seroquel), gabapentin, Lyrica, Vistaril, buspirone, or possibly an SSRI.

Dr. G.
doxielover10 responded:
Dear Anon,

I am a rapid cycling bipolar 1, I am also diagnosed with PTSD. My anxiety is so bad that the minute I start to feel it, I break out in hives and sores. I have been taking 10mg of Valium 4 times a day for years. At first it was great, however, with time it stopped working. Also, I hated the idea of taking that much Valium but I hated the anxiety more.

During one extreme anxiety spell, my Psychiatrist added Atarax
to the Valium and it did work.
Anneinside responded:
I have akathisia from Abilify and was put on propranolol, a beta blocker, and was surprised to find that my anxiety was gone along with the akathisia. Propranolol's main function is for high blood pressure but also works for anxiety and akathisia. Perhaps you should consider this as it is not addictive.
Joseph F Goldberg, MD replied to Anneinside's response:
Dear Anneinside,

yes, a good point...sometimes what outwardly appears to be anxiety is really not anxiety, but something else, such as akathisia (literally, an inability to sit still, or inner restlessness, caused by antipsychotic medicines (usually dose-related), for which propranolol is a time-honored remedy), or extrapyramidal side effects (such as tremor or a shuffling gait, treated with anticholnergiuc drugs) or "activation" as a side effect of some antidepressants that goes away once it is stopped, or even hypomania or psychosis can be misperceived as anxiety.

Dr. G.
asurvivor777 replied to Joseph F Goldberg, MD's response:
Thank you all for the responses. I'm taking propranolol 60 mg once a day. My main concern is that I feel nervous restless possibly from the meds. I take 20 mg of Zyprexa and 200mg. The symptoms go away around 2PM. What should I tell my Dr. so I can finally get some relief? Thanks.
asurvivor777 replied to asurvivor777's response:
Correction: 200mg od Zoloft

Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Differentiating bipolar disorder from borderline personality disorderExpert
Borderline personality disorder is a condition in which people can very easily become angry and upset in response to stresses -- especially ... More
Was this Helpful?
115 of 132 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.